Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Quad Cities, IA

April 12, 2005Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 12, 2005, 1:24 PM CDT for Hancock County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2005, 1:24 PM CDT (18:24 UTC)
Expired
Apr 12, 2005, 2:00 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 167 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 121824
SVRDVN
ILC067-121900-
/O.NEW.KDVN.SV.W.0016.050412T1824Z-050412T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT TUE APR 12 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 200 PM CDT

* AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF WEST POINT...OR ABOUT 13
  MILES NORTHEAST OF CANTON...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF HAMILTON BY 200 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4009 9131 4021 9114 4042 9135 4029 9149

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 121838
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT TUE APR 12 2005

ILC067-121900-
/O.CON.KDVN.SV.W.0016.000000T0000Z-050412T1900Z/
HANCOCK IL-
138 PM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR
SOUTHWESTERN HANCOCK COUNTY...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR TIOGA...OR ABOUT 13 MILES SOUTHEAST OF
KEOKUK...MOVING NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  
  SUTTER BY 150 PM CDT
  6 MILES SOUTH OF HAMILTON BY 200 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4009 9131 4021 9114 4042 9135 4029 9149

$$

ERVIN
000 
WWUS53 KDVN 121851
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT TUE APR 12 2005

ILC067-121900-
/O.CON.KDVN.SV.W.0016.000000T0000Z-050412T1900Z/
HANCOCK IL-
150 PM CDT TUE APR 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR
SOUTHWESTERN HANCOCK COUNTY...

AT 146 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR SUTTER...OR
ABOUT 10 MILES SOUTH OF KEOKUK...MOVING NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUTTER NOW
  6 MILES SOUTH OF HAMILTON BY 200 PM CDT

THIS SLOW MOVING STORM IS ALSO PRODUCING HEAVY RAIN AND POSSIBLY 
SMALL STREAM FLOODING. NEVER CROSS A FLOODED ROADWAY

LAT...LON 4009 9131 4021 9114 4042 9135 4029 9149

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:10 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Apr 12, 6:10 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 AM CDT TUE APR 12 2005

.DISCUSSION...
AFTER SENDING 12Z TAFS WILL BE REVISITING TEMPS FOR TODAY.. LIKELY
LOWERING. LATEST ROUND OF OBS SHOW POOL OF TEMPS IN THE L/M40S IN
NORTHEAST IA AND NORTHWEST IL. WITH CLOUDS...STIFF E/NE WINDS AND
RAIN...DON/T FIGURE TO SEE MUCH RISE. WILL FOLLOW RUC CLOSELY...AS IT
IS CAPTURING CURRENT TEMPS TRENDS WELL.

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...
WATER VAPOR IMAGERY SHOWS NEAR VERTICALLY STACKED UPPER LOW OVER
EASTERN KS MOVING SLOWLY EASTWARD. BAND OF MODERATE TO HEAVY RAIN
ROTATING E/NE ALONG WITH MOIST LOW/MID LEVEL MOISTURE INFLUX. RADARS
SHOW INTERESTING LINEAR FEATURE (PERHAPS H85 BOUNDARY?) WHICH HAS
BEEN MOVING NORTHEAST FROM SOUTHERN IA AND EXTENDS ALONG A LINE FROM
CID TO MUT TO MQB AT 08Z ENHANCING RAINFALL RATES.

&&

.SHORT TERM (TODAY AND TONIGHT)...
UPPER LOW IS EXPECTED TO PASS JUST SOUTH OF IA THIS EVE. MOD/HVY RAIN
BAND WILL CONTINUE TO ROTATE E/NE FOR A WHILE THIS MORNING...THEN
STALL AND EVENTUALLY SAG BACK SOUTH AS WINDS TURN E/NE WITH SFC HIGH
OVER GREAT LAKES AND DRIER AIR ADVECTING IN...AIDING IN SHOVING RAIN
BACK SOUTH. THIS WILL LIKELY RESULT IN A BREAK IN THE RAIN FOR A
WHILE TODAY IN THE SOUTH. CAN/T EVEN RULE OUT SOME BREAKS IN THE
CLOUDS SOUTH. COULD SEE SOME STORMS IN THE FAR SOUTH THIS AFTN WITH
ANY HEATING AS THIS AREA WILL BE ON EDGE OF COLD MID LEVEL TEMPS AND
STEEPER MID LEVEL LAPSE RATES GIVEN PROXIMITY OF UPPER LOW.
POTENTIAL FOR HAIL WITH WBZ/S AROUND 7000 FT. WITH CLOUDS/RAIN AND
STIFF E WINDS BECOMING NE EXPECT LITTLE RISE IN TEMPS...IN FACT
LIKELY TO SEE STEADY TO SLOWLY FALLING TEMPS.

DRIER AIR ADVECTING IN ON NE WINDS WILL BRING RAPID END TO RAIN FROM
NORTH TO SOUTH THIS EVE...WITH CLEARING NOT FAR BEHIND. CURRENT
FCST MINS LOOK GOOD (NEAR LOW END OF GUIDANCE)...AND MADE JUST MINOR
TWEAKS. ..MM..

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...MAIN CHALLENGE IS
TEMPERATURES THROUGHOUT. UPPER LEVEL OMEGA BLOCK DEVELOPS THU AND
FRI WITH FORECAST AREA UNDER RIDGING AT SURFACE AND ALOFT. OVER
WEEKEND...UPPER RIDGE FLATTENS WITH SHORTWAVE PASSING TO NORTH
PUSHING WEAK COLD FRONT THROUGH REGION FOR NEXT RAIN CHANCES.

ON WEDNESDAY...SURFACE AND UPPER LOW DRIFT SOUTHEAST INTO KY AND TN.
THIS RESULTS IN BUILDING LOW LEVEL NORTHEAST FLOW OF DRY AIR
OVERTAKING FORECAST AREA AS H5 HIGH OVER ONTARIO STRENGTHENS AND
SPREADS SOUTHWEST. MUCH COOLER AND DRIER AIRMASS CURRENTLY OVER MI
WILL BE PULLED INTO FORECAST AREA AND MODIFY SOME AS IT MOVES OVER
WET GROUND. H8 TEMPERATURES FORECAST TO RANGE FROM 2 TO 4 DEG C AND
DEEP MIXING SUPPORT GUIDANCE HIGHS ONLY IN UPPER 50S TO LOWER 60S
WITH CLEAR SKIES OVER ENTIRE AREA BY AFTERNOON. SURFACE RIDGE
EXTENDING SW OUT OF CANADA TO DOMINATE WED NIGHT THROUGH FRIDAY
WITH MOSTLY CLEAR SKIES. OVERNIGHT LOWS MAY TOUCH FREEZING IN NORTH
AND NORTHEAST WHERE DEWPOINTS LOWEST THU MORNING...OTHERWISE STAYED
WITH WIDESPREAD MID TO UPPER 30S. DAYTIME TEMPERATURES TO SLOWLY
MODERATE THROUGH FRIDAY AND GUIDANCE VALUES IN 60S LOOKED GOOD.

OVER WEEKEND...LATEST UKMET AND GFS TRENDED FASTER WITH THE SURFACE
FROPA NOW LOOKING LIKE SATURDAY AFTERNOON OR EVENING AND FOCUSED LOW
CHANCE POPS FOR TSRA THERE AND KEPT SLIGHT CHANCES FOR SUNDAY AS GFS
HINTS AT A STALLED EAST TO WEST FRONT LIFTING BACK NORTH ACROSS
AREA. NO SIGNIFICANT CHANGES TO TEMPERATURES...KEEPING HIGHS IN 60S
AND LOWS IN 40S.  ..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MM/SHEETS
Hazardous weather outlook, Apr 12, 5:37 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 AM CDT TUE APR 12 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131038-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
537 AM CDT TUE APR 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY OVER FAR SOUTHEAST IOWA...
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL. AT THIS TIME...THE SEVERE WEATHER
POTENTIAL IS LOW DUE TO CLOUD COVER LIMITING INSTABILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...BUT
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. STAY
TUNED TO LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:40 PM CDTFlash Flood WarningDVNHancock, McDonough5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.